Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 44, NWS Birmingham, AL

July 12, 2005Clay County, Randolph County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 12, 2005, 1:44 PM CDT for Clay County, Randolph County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2005, 1:44 PM CDT (18:44 UTC)
Expired
Jul 12, 2005, 4:45 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Clay County, AL, Randolph County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 121844
FFWBMX
ALC027-111-122145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
144 PM CDT TUE JUL 12 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF ASHLAND
  RANDOLPH COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...WEDOWEE...ROANOKE

* UNTIL 445 PM CDT

* AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 
MILES SOUTHEAST OF OXFORD TO 6 MILES SOUTH OF SYLACAUGA...MOVING 
EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LINEVILLE...NEWELL AND WOODLAND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3346 8590 3312 8618 3313 8524 3350 8531

$$

61

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 10:10 AM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 12, 10:10 AM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1010 AM CDT TUE JUL 12 2005

.UPDATE...MODELS CONTINUE TO INDICATE WEAK IMPULSES WILL PIVOT
NORTHWEST TO SOUTHEAST AROUND THE BASE OF DENNIS REMNANTS.  PRECIP.
WATER IN EXCESS OF 1.75 INCHES AND UNSTABLE AIR MASS WILL ALLOW
SHOWERS AND THUNDERSTORMS TO DEVELOP ALL SECTIONS.  LATEST RADAR
LOOPS ALREADY INDICATING SCATTERED TO NUMEROUS SHOWERS AND A FEW
EMBEDDED THUNDERSTORMS ACROSS THE WEST.  WILL UPDATE THE ZONES TO
RAISE POPS ACROSS THE WESTERN SECTIONS AND TO LOWER SOME TEMPERATURES
ESPECIALLY ACROSS THE WEST.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KSL
Hazardous weather outlook, Jul 12, 1:08 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT TUE JUL 12 2005

ALZ011>015-017>050-131100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
108 PM CDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

MINOR RIVER FLOODING...DUE TO RAINFALL OVER THE WEEKEND ASSOCIATED
WITH HURRICANE DENNIS...WILL CONTINUE IN A FEW LOCATIONS.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT. WITH THE ATMOSPHERE STILL VERY TROPICAL...LOCALIZED HEAVY
DOWNPOURS ARE POSSIBLE. SOME SPOTS WILL RECEIVE UP TO AN INCH OF
RAIN IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

MINOR RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THURSDAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

61

In the hours before

Special weather statement, Jul 12, 12:13 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1213 PM CDT TUE JUL 12 2005

ALZ034-121800-
BIBB-
1213 PM CDT TUE JUL 12 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 100 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CENTREVILLE...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CENTREVILLE AND BRENT
THROUGH 100 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF
SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:57 PM CDTFlash Flood WarningBMXCalhoun, Chilton, Cleburne, Coosa, Shelby, Talladega3 hr

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.